Virginia, 2004

Damaging Winds and Lightning Strike in Virginia, July 4, 2004

July 4, 2004 · NWS RNK · 4 events in 4 counties and zones

Thunderstorm winds down trees and limbs in the city of Radford, 9 miles south of Fincastle and in the Hollins area. Halifax County Law Enforcement reported that lightning struck four individuals at Alton Pool along Harmony Road in Turbeville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds down trees and limbs in the city of Radford, 9 miles south of Fincastle and in the Hollins area. Halifax County Law Enforcement reported that lightning struck four individuals at Alton Pool along Harmony Road in Turbeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:09 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 4, 1:09 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SUN JUL 4 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...

S/W WILL CATCH WESTERN AREAS OF THE FA THIS EVE AS IT ROTATES NE
ALONG WITH MAIN LOW.  LOW MOVES NE INTO CANADA TONITE-MON DRAGGING
WARM FRONT WELL NE OF FA.  THIS WILL RESULT IN FA REMAINING UNDER
SW-W FLOW LOW-MID LEVELS THRU MON...WITH LESS CLD COVER AND ONLY
SLIGHT CHC DIURNAL SHRA/TS ACTIVITY EAST OF THE BLUE RIDGE.  WESTERN
UPSLOPE AREAS WILL LIKELY HAVE MOSTLY CLDY DAY MON AS LEFT OVER LOW
LVL MOISTURE SHOULD BE ENUF TO PRODUCE CLDS AND SCATTERED SHRA THRU
THE DAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

FOR MONDAY NIGHT...MESOETA SHOWING SOME RESIDUAL SHORTWAVE ENERGY
TRYING TO PUSH UNDERNEATH THE WEAK UPPER LEVEL OHIO VALLEY RIDGING.
IF ANYTHING COULD GET GOING WITH THAT...EXPECT THAT ONLY MY WESTERN
MOST COUNTIES WOULD SEE ANYTHING IN THE WAY OF RAIN.  ONLY GOING
SLIGHT CHANCE WEST TOMORROW NIGHT.

NEXT MAIN WEATHER MAKER WILL ARRIVE ON WEDNESDAY IN THE FORM OF
ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT.  CANT
REALLY CALL IT A COLD FRONT SINCE TEMPS DONT REALLY COOL OFF MUCH
WITH THIS SYSTEM.  MODELS SHOWING GOOD RAIN COVERAGE ON WEDNESDAY
FOR THE ENTIRE CWA.  ELECTED TO GO WITH CHANCE POPS FOR NOW AS
SYSTEM IS STILL A FEW DAYS OFF.  CAN ALWAYS UP THEM TOMORROW IF
NEEDED.  ONCE SURFACE FRONT IS THROUGH...UPPER TROUGH LINGERS INTO
THURSDAY BEFORE FINALLY SWINGING THROUGH THE STATE ON FRIDAY.  WILL
LEAVE A CHANCE FOR RAINFALL ACROSS THE SOUTH IN THE VICINITY OF THE
OLD FRONT ON THURSDAY...AND THEN PLAN ON DRYING THINGS OUT FOR
FRIDAY.

THIS DRY TIME WILL BE SHORTLIVED AS POPS ARE LOOKING POSSIBLE ONCE
AGAIN FOR THE WEEKEND.

&&

.AVIATION...

TWO AREAS TSRA TO AFFECT LOCATIONS THIS AFTN AND EVE.  FIRST
TRIGGERED BY DIURNAL HEATING AND WILL BE ISOLATED AND SPOTTY.
SECOND IS AN ORGANIZED LINE THAT IS WEST OF THE AREA...AND WILL BE
AFFECTING AREAS WEST OF BLUE RIDGE THRU 02-03Z. WEST WINDS WILL KEEP
LOW CLDS INTO BLF/LWB OVERNIGHT BUT EAST WILL SCTR AND VSBYS ONLY
DROP TO MVFR CAT IN  HZ/BR TOWARD AM.  WEST WINDS TO KEEP CLDS SCTD
FOR MOST OF THE AREA EAST OF THE MTNS MON...EXCEPT NORTHEAST WHERE
POTENTIAL FOR BKN SC WILL REMAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...MG
LONG TERM...CL
AVIATION...MG
Hazardous weather outlook, Jul 4, 4:08 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 AM EDT SUN JUL 4 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
508 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Halifax

When
July 4, 1:35 PM EST
Where
Halifax County, Turbeville
Injuries
4 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Thunderstorm Wind, Radford (C)

When
July 4, 2:14 PM EST
Where
Radford (C) County, Radford
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.417

Thunderstorm Wind, Roanoke

When
July 4, 3:34 PM EST
Where
Roanoke County, 5 mi N of Roanoke City
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.330, -79.950

Thunderstorm Wind, Botetourt

When
July 4, 3:41 PM EST
Where
Botetourt County, 9 mi S of Fincastle
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -79.883

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412840, 5412837, 5412839, 5412838.